Author(s): Zarifian A
BACKGROUND: The association between cyclosporine (CsA) and thrombotic microangiopathy (TMA) in renal allografts is well documented. However, predisposing factors and therapy guidelines are not adequately characterized. METHODS: We reviewed 188 patients with kidney or kidney-pancreas transplants who were treated between January 1994 and December 1996 with prednisone, CsA, or tacrolimus, and azathioprine or mycophenolate. We analyzed 50 patients who had graft biopsies: 26 with TMA and 24 with no TMA, as well as 19 patients with well-functioning grafts who never required biopsy. RESULTS: TMA was observed in 26 of 188 renal graft recipients (14%). TMA was confined to the allograft kidney without any systemic evidence in 24 of the 26 patients. At the time of the diagnosis of TMA, 24 of the patients were on CsA, with 19 on the microemulsion form. Conversely, 5 of 18 control patients with no graft dysfunction were on the microemulsion form of CsA (P = 0.0026). Graft loss was seen in 8 of 26 patients with TMA. Conversion from CsA to tacrolimus resulted in a one-year salvage of graft function in 13 of 16 (81%) patients. CONCLUSIONS: TMA was the cause of renal graft dysfunction in 14% of renal graft recipients and was associated with the use of the microemulsion form of CsA. Systemic signs of TMA were rare, underscoring the importance of the graft biopsy in making the diagnosis. The most successful strategy was switching from CsA to tacrolimus, with good graft function in 81% of the recipients one year after the TMA episode.